Bulletin of Mathematical Biology

, Volume 74, Issue 10, pp 2474–2487

A Vaccination Model for a Multi-City System

Original Article

DOI: 10.1007/s11538-012-9762-9

Cite this article as:
Lachiany, M. & Stone, L. Bull Math Biol (2012) 74: 2474. doi:10.1007/s11538-012-9762-9

Abstract

A modelling approach is used for studying the effects of population vaccination on the epidemic dynamics of a set of n cities interconnected by a complex transportation network. The model is based on a sophisticated mover-stayer formulation of inter-city population migration, upon which is included the classical SIS dynamics of disease transmission which operates within each city. Our analysis studies the stability properties of the Disease-Free Equilibrium (DFE) of the full n-city system in terms of the reproductive number R0. Should vaccination reduce R0 below unity, the disease will be eradicated in all n-cities. We determine the precise conditions for which this occurs, and show that disease eradication by vaccination depend on the transportation structure of the migration network in a very direct manner. Several concrete examples are presented and discussed, and some counter-intuitive results found.

Keywords

VaccinationNetwork modelEpidemic modelReproduction number

Copyright information

© Society for Mathematical Biology 2012

Authors and Affiliations

  1. 1.Department of PhysicsBar Ilan UniversityRamat GanIsrael
  2. 2.BioMathematics Unit, Department of Zoology, Faculty of Life SciencesTel Aviv UniversityTel AvivIsrael